Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 8, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 5, 1997, 9:40 PM EST for Camden County, Pasquotank County, Perquimans County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 9:40 PM EST (02:40 UTC)
- Expired
- Mar 5, 1997, 10:30 PM EST
- In force
- 50 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Camden County, NC, Pasquotank County, NC, Perquimans County, NC
The radar
The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 9:30 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:25 PM EST, 15 minutes earlier.
Area forecast discussion, Mar 5, 9:25 PM EST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 925 PM EST WED MAR 5 1997 DISCN: SQLN PRODUCING WND DAMAGE AS IT MARCHES ACROS VA/NC BORDER AT 50 MPH. TRANSLATION TAKES FTR OFF-SHORE BEFORE MIDNIGHT. SCT SHRAS WILL PRECEDE AND ACCOMP COLD FRONT WHICH A 02Z WAS STILL W OF APLCN MTNS. EXPECTING FROPA AROUND 07Z CNTRL VA...OFF COAST A FEW HRS LATER. TSCT SUGS STRNG CAA FOLLOWING FROPA AS LO CNTR BOMBS OVER PA...WITH WNW WNDS INCG TO 20/30 AS ADVERTIZED. GOTTA RUN. RIC 45/54 70 ORF 49/55 62 SBY 43/51 81 ECG 47/55 62 JK
In the hours before
Special weather statement, Mar 5, 5:57 PM EST, 3 hours 43 minutes before
VAZ065-079-087-092-093-095>098-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 557 PM EST WED MAR 5 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THIS MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL ALSO LIKELY ACCOMPANY THUNDERSTORMS. PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. ADDITIONAL INFORMATION CAN BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. NS
Special weather statement, Mar 5, 6:01 PM EST, 3 hours 39 minutes before
VAZ065-079-087-092-093-095>098-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 557 PM EST WED MAR 5 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THIS MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL ALSO LIKELY ACCOMPANY THUNDERSTORMS. PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. ADDITIONAL INFORMATION CAN BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. NS
Special weather statement, Mar 5, 9:31 PM EST, 9 minutes before
NCZ015-016-017-031-032-102-060830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 931 PM EST WED MAR 5 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEASTERN NORTH CAROLINA UNTIL 2 AM... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EXTREME NORTHEASTERN NORTH CAROLINA UNTIL 2 AM. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...BLINDING DOWNPOURS AND FREQUENT LIGHTNING ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS IN THE AREA SHOULD LOOK OUT FOR THREATENING WEATHER AND SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. REPRT ANY SEVERE WEAYTHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MORE INFORMATION CAN BE OBTAINED FROM OUR INTERNET WEBSITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:33 PM EST | Severe Thunderstorm Warning | AKQ | Brunswick | 42 min |
| Mar 5, 8:05 PM EST | Severe Thunderstorm Warning | AKQ | Greensville | 40 min |
| Mar 5, 8:34 PM EST | Severe Thunderstorm Warning | AKQ | Southampton, Sussex | 41 min |
| Mar 5, 8:55 PM EST | Severe Thunderstorm Warning | AKQ | City of Suffolk | 35 min |
| Mar 5, 9:08 PM EST | Severe Thunderstorm Warning | AKQ | Bertie | 37 min |
| Mar 5, 9:40 PM EST | Severe Thunderstorm Warning | AKQ | Chowan | 50 min |
| Mar 5, 10:12 PM EST | Severe Thunderstorm Warning | AKQ | Currituck | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.